Taiwanese Journal of Mathematics

Waring-Goldbach Problem: Two Squares and Three Biquadrates

Yingchun Cai and Li Zhu

Advance publication

This article is in its final form and can be cited using the date of online publication and the DOI.

Full-text: Open access


Assume that $\psi$ is a function of positive variable $t$, monotonically increasing to infinity and $0 \lt \psi(t) \ll \log t/(\log \log t)$. Let $\mathcal{R}_{3}(n)$ denote the number of representations of the integer $n$ as sums of two squares and three biquadrates of primes and we write $\mathcal{E}_{3}(N)$ for the number of integers $n$ satisfying $n \leq N$, $n \equiv 5, 53, 101 \pmod{120}$ and \[ \left| \mathcal{R}_{3}(n) - \frac{\Gamma^{2}(1/2) \Gamma^{3}(1/4)}{\Gamma(7/4)} \frac{\mathfrak{S}_{3}(n) n^{3/4}}{\log^{5}n} \right| \geq \frac{n^{3/4}}{\psi(n) \log^{5}n}, \] where $0 \lt \mathfrak{S}_{3}(n) \ll 1$ is the singular series. In this paper, we prove \[ \mathcal{E}_{3}(N) \ll N^{23/48+\varepsilon} \psi^{2}(N) \] for any $\varepsilon \gt 0$. This result constitutes a refinement upon that of Friedlander and Wooley [2].

Article information

Taiwanese J. Math., Advance publication (2019), 11 pages.

First available in Project Euclid: 21 November 2018

Permanent link to this document

Digital Object Identifier

Primary: 11P32: Goldbach-type theorems; other additive questions involving primes 11N36: Applications of sieve methods

Waring-Goldbach problem Hardy-Littlewood method asymptotic formula


Cai, Yingchun; Zhu, Li. Waring-Goldbach Problem: Two Squares and Three Biquadrates. Taiwanese J. Math., advance publication, 21 November 2018. doi:10.11650/tjm/181107. https://projecteuclid.org/euclid.twjm/1542790912

Export citation


  • J. Brüdern, Sums of squares and higher powers I, J. London Math. Soc. (2) 35 (1987), no. 2, 233–243.
  • J. B. Friedlander and T. D. Wooley, On Waring's problem: two squares and three biquadrates, Mathematika 60 (2014), no. 1, 153–165.
  • G. Harman, Trigonometric sums over primes I, Mathematika 28 (1981), no. 2, 249–254.
  • C. Hooley, On a new approach to various problems of Waring's type, in: Recent Progress in Analytic Number Theory I, (Durham, 1979), 127–191, Academic Press, London, 1981.
  • ––––, On Waring's problem for two squares and three cubes, J. Reine Angew. Math. 328 (1981), 161–207.
  • ––––, On Waring's problem for three squares and an $\ell$th power, Asian J. Math. 4 (2000), no. 4, 885–903.
  • L. K. Hua, Additive Theory of Prime Numbers, American Mathematical Society, Providence, R.I., 1965.
  • K. Kawada and T. D. Wooley, On the Waring-Goldbach problem for fourth and fifth powers, Proc. London Math. Soc. (3) 83 (2001), no. 1, 1–50.
  • A. V. Kumchev, On Weyl sums over primes and almost primes, Michigan Math. J. 54 (2006), no. 2, 243–268.
  • Y. V. Linnik, Additive problems involving squares, cubes and almost primes, Acta Arith 21 (1972), 413–422.
  • R. C. Vaughan, The Hardy-Littlewood Method, Second edition, Cambridge Tracts in Mathematics 125, Cambridge University Press, Cambridge, 1997.
  • T. D. Wooley, Slim exceptional sets for sums of four squares, Proc. London Math. Soc. (3) 85 (2002), no. 1, 1–21.
  • L. Zhao, Exceptional sets in Waring's problem: two squares and $s$ biquadrates, Acta Arith 162 (2014), no. 4, 369–379.